Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS Louisville, KY

July 6, 2004Bourbon County, Harrison County, Nicholas County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 6, 2004, 7:50 PM EDT for Bourbon County, Harrison County, Nicholas County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 7:50 PM EDT (23:50 UTC)
Expired
Jul 6, 2004, 9:55 PM EDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Bourbon County, KY, Harrison County, KY, Nicholas County, KY

The radar

The Jackson,KY radar (KJKL), 116 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 062355
FFWLMK
KYC017-097-181-070155-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
750 PM EDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN EAST CENTRAL KENTUCKY
  NICHOLAS COUNTY IN EAST CENTRAL KENTUCKY
  HARRISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 955 PM EDT

* AT 749 PM EDT...THE PUBLIC REPORTED THAT 1 TO 2 INCHES OF RAIN HAD 
FALLEN WITHIN THE PAST HOUR JUST EAST OF CYNTHIANA. HEAVY RAIN WILL 
CONTINUE THROUGH 830 PM EDT ACROSS THESE COUNTIES...WITH ADDITION 
RAIN EXPECTED THROUGH LATE EVENING. 

* CITIES IN THIS WARNING INCLUDE BUT ARE NOT LIMITED TO PARIS   AND 
CARLISLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE
THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
LOUISVILLE.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO...YOUR LOCAL RADIO AND
TELEVISION MEDIA FOR DETAILS AND FURTHER UPDATES.

LAT...LON 3837 8446 3819 8433 3815 8418 3827 8393
      3842 8405 3851 8437

$$

JSD
1 follow-up statement
000 
WGUS73 KLMK 070118
FFSLMK
KYC017-097-181-070155-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
909 PM EDT TUE JUL 6 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 955 PM EDT FOR 
BOURBON...NICHOLAS AND HARRISON COUNTIES...

ALTHOUGH EMERGENCY MANAGEMENT REPORTED NO FLOODING...DOPPLER RADAR 
ESTIMATED THAT  UP TO 3 INCHES OF RAIN HAD FALLEN THROUGH 9 PM EDT 
ACROSS SOUTHERN HARRISON COUNTY...WITH 1 TO 2 INCHES ACROSS THE 
REMAINDER OF THE AREA.

MUCH OF THE HEAVY RAINFALL HAS MOVED EAST OF THE REGION...BUT SMALL 
STREAMS AND RIVERS MAY STILL RISE THROUGH THE REMAINDER OF THE 
EVENING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3837 8446 3819 8433 3815 8418 3827 8393
      3842 8405 3851 8437

$$

JSD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 1:25 PM EDT, 6 hours 25 minutes earlier.

Area forecast discussion, Jul 6, 1:25 PM EDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
125 PM EDT TUE JUL 6 2004

.SHORT RANGE (DAYS 0-3)...
SCT TSRA DEVELOPING QUICKLY IN VERY UNSTABLE AIRMASS OVER MID MS
RIVER VLY ATTM MVG NEWD TOWARD LMK FA. ADDITIONAL SCT ACTIVITY
POSSIBLE OVER PARTS OF FA IN ASSOC WITH OUTFLOW BDY THAT SETTLED
INTO CEN KY, BUT 700MB RIDGE AXIS IN VICINITY SEEMS TO BE
SUPPRESSING CELLS FOR TIME BEING. OVERALL CONVECTION HAS POTL TO
ORGANIZE INTO LINEAR SYSTEM, WITH MODEST VERTICAL SPEED SHEAR
OBSERVED ON KLVX VWP. SVR POTL SHOULD INCR INTO AFTERNOON AND EARLY
EVENING HOURS, PER SPC DAY ONE MDT RISK OVER NEARLY 1/2 OF THE FA,
WITH WIND DMG AND HAIL THE PRIMARY THREATS. CLUSTERS OF TSRA LOOK TO
CONTINUE INTO OVERNIGHT HOURS, MORE IN ASSOC WITH APPROACHING SFC
COLD FRONT. THIS FEATURE DROPS INTO SRN/ERN KY WED AFTERNOON,
FOCUSING BEST PCPN CHCS THERE, WITH DRYING TREND IN STORE FOR
THU/FRI AS UPPER TROPOSPHERIC RIDGING BUILDS IN. XXV

.LONG RANGE (DAYS 4-7)...
EXTENDED MODELS CONTINUE TO BE IN GOOD AGREEMENT TODAY WITH
TRANSLATING THE UPPER LEVEL FLOW PATTERN FROM AN AMPLIFIED SOLUTION
TO A ZONAL SOLUTION OVER MUCH OF NORTH AMERICA.  AT THE
SURFACE...HIGH PRESSURE WILL HOLD SWAY ACROSS MUCH OF THE
MID-ATLANTIC AND NORTHEAST U.S. INCLUDING THE OHIO VALLEY.  WITH
RIDGING ALOFT AND AT THE SFC...MOSTLY SUNNY DAYS AND MOSTLY CLEAR
NIGHTS ARE EXPECTED FOR SATURDAY AND SUNDAY.  MAIN FORECAST PROBLEM
WILL BE TIMING OF WEAK PERTURBATIONS IN THE FAST H5 FLOW.  THE 00Z
GFS BRINGS THE FIRST OF TWO WEAK WAVES INTO THE REGION ON MONDAY
FOLLOWED BY ANOTHER ON TUESDAY.  WITH SUCH GOOD CONSISTENCY IN THE
RUNS...WE PLAN ON MAKING LITTLE CHANGE TO THE EXTENDED FCST FOR
NOW.  WILL KEEP A CHC OF AFTERNOON/EVE SHOWERS AND THUNDERSTORMS IN
FOR MONDAY AND TUESDAY.  TEMPERATURES DO NOT APPEAR TO BE MUCH OF A
PROBLEM AS THE OPERATIONAL NUMBERS ARE IN GOOD AGREEMENT WITH THE
ENSEMBLE MEMBERS.  -JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jul 6, 12:45 PM EDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1245 PM EDT TUE JUL 6 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-070800-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
1245 PM EDT (1145 AM CDT) TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARTS OF THE
OUTLOOK AREA THIS AFTERNOON. A MORE ORGANIZED AREA OF THUNDERSTORMS,
ASSOCIATED WITH A COLD FRONT, IS FORECAST TO MOVE ACROSS THE AREA
SOMETIME TONIGHT. THE STORM PREDICTION CENTER HAS INDICATED A
MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT, MAINLY
FOR NORTH CENTRAL KENTUCKY AND SOUTHERN INDIANA. A SLIGHT RISK
EXISTS ELSEWHERE. THE PRIMARY THREATS WOULD BE FROM VERY HIGH WIND
GUSTS AND LARGE HAIL, ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN DURING THE DAY WEDNESDAY...AS A FRONTAL BOUNDARY PASSES
THROUGH THE FORECAST AREA. SCATTERED THUNDERSTORMS WILL ALSO BE
POSSIBLE SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

XXV

In the hours before

Local storm report, Jul 6, 7:15 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
715 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0654PM     HAIL              STANFORD                37.53N 84.67W
07/06/2004                   LINCOLN            KY   LAW ENFORCEMENT

             1.75 HAIL

&&

LD
Local storm report, Jul 6, 7:17 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
717 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705M       TSTM WND DMG     BRYANTSVILLE            37.71N 84.65W
07/06/2004                   GARRARD            KY   LAW ENFORCEMENT
            TREES DOWN

&&

LD
Local storm report, Jul 6, 7:20 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
720 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635PM     TSTM WND DMG      CAMPBELLSVILLE          37.26N 85.49W
07/06/2004                   GREEN              KY   LAW ENFORCEMENT

             TREES DOWN AND POWER LINES DOWN COUNTY WIDE

&&

LD
Local storm report, Jul 6, 7:24 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
724 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705PM      HAIL             ALBANY                  36.65N 85.12W
07/06/2004                   CLINTON            KY   LAW ENFORCEMENT

             1.75 HAIL

&&

LD
Local storm report, Jul 6, 7:48 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
748 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715PM      HAIL             GLENS FORK              37.05N 85.23W
07/06/2004                   ADAIR              KY   LAW ENFORCEMENT

             1.75 HAIL AND TREES DOWN. OUTBUILDING BLOWN OVER

&&

LD
Local storm report, Jul 6, 7:50 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
750 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655PM      TSTM WND DMG     DANVILLE                37.64N 84.78W
07/06/2004                   BOYLE              KY   LAW ENFORCEMENT

            TREES DOWN

&&

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:25 PM EDTSevere Thunderstorm WarningLMKHancock35 min
Jul 6, 3:43 PM EDTSevere Thunderstorm WarningLMKOhio62 min
Jul 6, 4:40 PM EDTSevere Thunderstorm WarningLMKButler20 min
Jul 6, 4:52 PM EDTSevere Thunderstorm WarningLMKGrayson38 min
Jul 6, 4:56 PM EDTSevere Thunderstorm WarningLMKJefferson39 min
Jul 6, 5:20 PM EDTSevere Thunderstorm WarningLMKLogan25 min
Jul 6, 5:21 PM EDTSevere Thunderstorm WarningLMKOldham34 min
Jul 6, 5:28 PM EDTSevere Thunderstorm WarningLMKTaylor17 min
Jul 6, 5:34 PM EDTSevere Thunderstorm WarningLMKTrimble36 min
Jul 6, 5:35 PM EDTSevere Thunderstorm WarningLMKHardin40 min
Jul 6, 5:41 PM EDTSevere Thunderstorm WarningLMKHenry, Shelby39 min
Jul 6, 5:43 PM EDTSevere Thunderstorm WarningLMKWashington47 min
Jul 6, 5:47 PM EDTSevere Thunderstorm WarningLMKSimpson28 min
Jul 6, 5:49 PM EDTSevere Thunderstorm WarningLMKLarue26 min
Jul 6, 5:59 PM EDTSevere Thunderstorm WarningLMKHart31 min
Jul 6, 6:05 PM EDTSevere Thunderstorm WarningLMKAllen40 min
Jul 6, 6:06 PM EDTSevere Thunderstorm WarningLMKCumberland39 min
Jul 6, 6:13 PM EDTSevere Thunderstorm WarningLMKMarion47 min
Jul 6, 6:21 PM EDTSevere Thunderstorm WarningLMKFranklin, Shelby29 min
Jul 6, 6:23 PM EDTSevere Thunderstorm WarningLMKBoyle37 min
Jul 6, 6:24 PM EDTSevere Thunderstorm WarningLMKGreen36 min
Jul 6, 6:32 PM EDTSevere Thunderstorm WarningLMKTaylor43 min
Jul 6, 6:45 PM EDTSevere Thunderstorm WarningLMKClinton, Woodford30 min
Jul 6, 6:54 PM EDTSevere Thunderstorm WarningLMKScott36 min
Jul 6, 6:58 PM EDTSevere Thunderstorm WarningLMKLincoln32 min
Jul 6, 6:59 PM EDTSevere Thunderstorm WarningLMKGarrard31 min
Jul 6, 7:11 PM EDTSevere Thunderstorm WarningLMKAdair34 min
Jul 6, 7:13 PM EDTSevere Thunderstorm WarningLMKHarrison47 min
Jul 6, 7:17 PM EDTSevere Thunderstorm WarningLMKCasey43 min
Jul 6, 7:21 PM EDTSevere Thunderstorm WarningLMKMadison39 min
Jul 6, 7:24 PM EDTTornado WarningLMKLincoln36 min
Jul 6, 7:33 PM EDTSevere Thunderstorm WarningLMKBourbon27 min
Jul 6, 7:34 PM EDTSevere Thunderstorm WarningLMKGarrard41 min
Jul 6, 7:38 PM EDTTornado WarningLMKBourbon22 min
Jul 6, 7:38 PM EDTTornado WarningLMKBourbon37 min
Jul 6, 7:42 PM EDTSevere Thunderstorm WarningLMKNicholas43 min
Jul 6, 7:43 PM EDTTornado WarningLMKCasey32 min
Jul 6, 7:46 PM EDTSevere Thunderstorm WarningLMKFayette29 min

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.